Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 124, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 31, 2018, 3:59 PM EDT for Yadkin County, North Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2018, 3:59 PM EDT (19:59 UTC)
- Expired
- Jul 31, 2018, 5:00 PM EDT
- In force
- 61 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Yadkin County, NC
The radar
The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 577 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
585
WUUS51 KRNK 311959
SVRRNK
NCC197-312100-
/O.NEW.KRNK.SV.W.0124.180731T1959Z-180731T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
359 PM EDT TUE JUL 31 2018
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Eastern Yadkin County in northwestern North Carolina...
* Until 500 PM EDT
* At 359 PM EDT, a severe thunderstorm was located near Shacktown,
moving east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Yadkinville...
East Bend...
Courtney...
Huntsville...
and Shacktown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3606 8072 3626 8060 3627 8054 3626 8053
3626 8047 3622 8043 3621 8045 3617 8044
3614 8044 3612 8046 3612 8049 3611 8051
3605 8051
TIME...MOT...LOC 1959Z 251DEG 11KT 3615 8054
HAIL...<.75IN
WIND...60MPH
$$
MBS2 follow-up statements
315
WWUS51 KRNK 312037
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
437 PM EDT TUE JUL 31 2018
NCC197-312100-
/O.CON.KRNK.SV.W.0124.000000T0000Z-180731T2100Z/
Yadkin NC-
437 PM EDT TUE JUL 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN YADKIN COUNTY...
At 437 PM EDT, a severe thunderstorm was located near Enon, moving
east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Yadkinville...
East Bend...
Courtney...
Huntsville...
and Shacktown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3614 8067 3618 8059 3626 8047 3622 8043
3621 8045 3617 8044 3614 8044 3612 8046
3612 8049 3611 8051 3605 8051 3606 8072
TIME...MOT...LOC 2037Z 251DEG 11KT 3619 8040
HAIL...<.75IN
WIND...60MPH
$$
MBS814
WWUS51 KRNK 312056
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
456 PM EDT TUE JUL 31 2018
NCC197-312105-
/O.EXP.KRNK.SV.W.0124.000000T0000Z-180731T2100Z/
Yadkin NC-
456 PM EDT TUE JUL 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YADKIN COUNTY
WILL EXPIRE AT 500 PM EDT...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning will be allowed to expire.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3614 8067 3618 8059 3626 8047 3622 8043
3621 8045 3617 8044 3614 8044 3612 8046
3612 8049 3611 8051 3605 8051 3606 8072
TIME...MOT...LOC 2055Z 251DEG 11KT 3621 8034
$$
MBSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:41 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 31, 2:41 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
241 PM EDT Tue Jul 31 2018
.SYNOPSIS...
The Mid-Atlantic Region and southern Appalachians will remain in
a very moist airmass through at least Thursday as a deep
southerly flow of air persists ahead of a slow moving front.
This will result is periods of showers and storms with heavy
rains and flash flooding.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 230 PM EDT Tuesday...
Periods of showers and storms, with locally heavy and potentially
flooding rains, will persist through the short term period. The
models are in very good agreement with the idea of opening a
closed low across the Missouri Valley and lifting it north,
allowing for a strengthening and deepening southwest flow over
our area which ushers in PWAT values 1.50-2.0+ inches, or 2-3
standard deviations above normal.
With good upper diffulence on the east side of the upper trof,
along with weak waves of energy moving through the deep
southwest flow, kept high POPs in place for much of the near
term period peaking during the afternoon and early evening
hours.
Most of the mesoscale models bring heaviest amounts of
precipitation between 21z-05Z with bands observed on radar from
NW NC south into GA. With antecedent conditions already moist
in many areas, threat for flash flooding is increasing for late
afternoon through early overnight.
Will continue to keep current flood watch headlines in place,
but these watches will likely need to be expanded in at least
time later, and perhaps area depending on where heavy rain falls
today and this evening.
Leaned toward the warmer guidance for lows tonight.
With more breaks in the cloud cover anticipated Wednesday,
expect temps to be a few degrees warmer than today.
Confidence is high with POPS/impacts, low to moderate on
temperatures.
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 230 PM EDT Tuesday...
A peristent upper level trough over the Mississippi Valley will
continue to be just that, persistent, Wednesday night into
Thursday night. Guidance is pointing toward Friday as a day of
transition where the upper trough begins to wash out and an
upper high off the southeast U.S. coast begins to inch westward.
The trend in the NAEFS Percentiles the past few days has been for an
extension in time when elements such as Precipitable Water, and the
850 mb Specific Humidity and V-component of the wind are forecast at or
above the 90th percentile across our region, with the axis of its
contours over the spine of the Appalachians. A few days ago, these
values extended only into Wednesday. Now that guidance is offering a
solution that doesn't break down the Mississippi Valley upper trough
as quickly, these 90+ percentages continue now into early Friday. Of
greatest note, the 850 mb V-component of the wind, and at 700 mb for
that matter, is forecast to be in the 99+ percentile along the crest
of the Blue Ridge early Thursday evening. These high levels of
moisture combined with climatological extraordinary southerly flow
pegged at a location that maximizes upslope potential beckons a
continuation of heavy rain, and flooding potential, across the area.
The fact that each day this week different parts of our region are
receiving heavy or very heavy rain means that the ground is becoming
more saturated over a progressively greater extent of the region.
This will only quicken any flooding or flash flooding past the
middle part of the week.
Low temperatures during this portion of the forecast will continue
to average about five degrees above normal with high temperatures
about five degrees below normal.
Forecast confidence in the above portion of the forecast is moderate
to high.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 230 PM EDT Monday...
During this portion of the forecast an upper high off the southeast
U.S. coast is expected to retrograde west to the coast, and then
inland to over TN/GA/AL by the start of next week. Its influence
will allow for increasing temperatures as heights rise with its
approach and subsequent arrival. By early next week, low
temperatures are expected to average five to ten degrees above
normal with high temperatures averaging less than five degrees above
normal. Also, this high will remove from play elements of upper
level jet dynamics as its influence will manifest as a broad
latitudinal ridge across much of the southeast U.S. The main
synoptic jet will be positioned from the Central Plains states north
into Manitoba, then east to over Newfoundland.
Showers and thunderstorms will remain in the forecast but their
coverage is expected to be progressively less Sunday through
Tuesday. On Saturday, low level moisture from off either the far
eastern Gulf of Mexico or the Atlantic waters off the GA/FL coast
will still be advecting into our region. The magnitude of the
advection will be less as the low level winds weaken with the
approaching high, but still will be crossing our region. Decent
coverage of showers and storms is expected Saturday, but their life
cycle will tend to become more diurnal as we will be losing our
upper level support.
Sunday through Tuesday, low level trajectories become such that low
level flow will become more westerly as the center of the high/ridge
begins to undercut regions to our south. This will essentially
remove our low level moisture source. However, it will not remove
the low level moisture already in place across the region as no
notable change in air mass is expected. This will mean that showers
and storms will continue through Tuesday, but become almost entirely
diurnally based with the mountainous regions becoming the focus for
the area of initiation where orographical effects will be the source
of weak low level convergence. Likewise, and pre-existing residual
outflow boundaries will also be areas where initiation will be more
likely.
Confidence in the above portion of the forecast is moderate.&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 120 PM EDT Tuesday...
IFR to MVFR ceilings at KROA, KLYH and KDAN will slowly improve
this afternoon, reaching VFR conditions with ceilings at or
above 4000 feet. Scattered showers and storms already developing
across western NC and western VA will expand this afternoon as a
front lifts north and most TAF sites will experience showers or
storms in the vicinity of the airports. MVFR visibilities will
be found if the storms strike the airport site.
Precipitation will decrease in coverage tonight, but not
completely end, so kept vcts or a tempo group of showers and
storms into the early overnight hours.
Confidence is high that flying conditions deteriorate again
tonight as IFR/MVFR cigs/vsbys return to most TAF sites
tonight,with BLF having the lowest confidence.
Extended...
Tropical airmass is expected to remain over the forecast area
through the longer-range terminal forecast period with widespread
flight restrictions often to remain in the MVFR range or lower -
especially in/near increasing threat/coverage of
showers/thunderstorms as a frontal system approaches from the west
and then stalls over the area by midweek. Therefore, any VFR flight
is expected to be relatively short-lived, not widespread, and mainly
confined to afternoon hours each day outside of any areas of
precipitation.
The daily threat of showers/storms hangs around thru Saturday
but should be more diurnal with VFR returning more during the
day.
Confidence is moderate to high, both temporally and spatially throughout
the extended period.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through late tonight for VAZ015>017-032>034-
043>045.
NC...Flash Flood Watch through late tonight for NCZ001>005-018>020.
WV...None.
&&
SYNOPSIS...PH
NEAR TERM...PH
SHORT TERM...DS
LONG TERM...DS
AVIATION...PH/WPHazardous weather outlook, Jul 31, 4:05 AM EDT, 11 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 405 AM EDT Tue Jul 31 2018 NCZ001>005-018>020-VAZ015>017-032>034-043>045-010815- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Watauga-Wilkes-Yadkin- Grayson-Carroll-Floyd-Patrick-Franklin-Bedford-Henry-Pittsylvania- Campbell- 405 AM EDT Tue Jul 31 2018 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. In addition...a few thunderstorms could produce localized damaging wind gusts this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A wet weather pattern is expected through Saturday with the potential for periods of heavy rainfall from thunderstorms. This may lead to localized flooding in some areas. Flash Flood Watches may be needed for Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for flooding reports. NCZ006-VAZ007-009>014-018>020-022>024-035-046-047-058-059-WVZ042>044- 507-508-010815- Caswell-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Amherst-Appomattox- Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 405 AM EDT Tue Jul 31 2018 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Thunderstorms with heavy rain may produce localized flooding this afternoon into tonight. A few storms could also become strong to severe with isolated damaging winds the main threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A wet weather pattern continues for the rest of the week. Heavy rainfall from thunderstorms may lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 31, 2:27 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
227 PM EDT TUE JUL 31 2018
NCZ003-019-020-311900-
Yadkin-Surry-Wilkes-
227 PM EDT TUE JUL 31 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SURRY...EAST
CENTRAL WILKES AND NORTHWESTERN YADKIN COUNTIES...
Until 300 PM EDT.
At 227 PM EDT, a strong thunderstorm was located over Swancreek,
moving northeast at 15 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Elkin...
Fairview...
Yadkinville...
Jonesville...
and Boonville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3606 8084 3616 8097 3638 8073 3626 8049
3605 8078
TIME...MOT...LOC 1827Z 224DEG 15KT 3616 8083
MBSSpecial weather statement, Jul 31, 2:47 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
247 PM EDT TUE JUL 31 2018
NCZ003-019-311915-
Surry-Wilkes-
247 PM EDT TUE JUL 31 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SURRY AND
SOUTHEASTERN WILKES COUNTIES...
Until 315 PM EDT.
At 246 PM EDT, a strong thunderstorm was located over Windy Gap,
moving northeast at 30 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
North Wilkesboro...
Elkin...
Wilkesboro...
Dobson...
and Ronda.
Torrential rainfall is occurring with this storm, and a Flash Flood
Warning is in effect. Do not drive your vehicle through flooded
roadways.
LAT...LON 3603 8135 3646 8083 3638 8072 3614 8096
3608 8088 3606 8088 3606 8098 3603 8107
TIME...MOT...LOC 1846Z 228DEG 26KT 3615 8101
MBSSpecial weather statement, Jul 31, 3:28 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
328 PM EDT TUE JUL 31 2018
NCZ020-312030-
Yadkin-
328 PM EDT TUE JUL 31 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN YADKIN COUNTY...
Until 430 PM EDT.
At 327 PM EDT, a strong thunderstorm was located over Yadkinville,
moving east at 10 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Yadkinville...
East Bend...
Courtney...
Huntsville...
and Shacktown.
Torrential rainfall is also occurring with this storm and a flood
advisory is in effect. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3605 8072 3619 8074 3625 8046 3623 8043
3622 8043 3621 8045 3617 8044 3614 8044
3612 8046 3611 8050 3609 8051 3606 8051
3605 8050
TIME...MOT...LOC 1927Z 264DEG 10KT 3611 8064
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 9:05 PM EDT | Areal Flood Advisory | RNK | Alleghany, Wilkes | 96 min |
| Jul 30, 9:37 PM EDT | Areal Flood Advisory | RNK | Surry | 68 min |
| Jul 30, 9:48 PM EDT | Special Weather Statement | RNK | Surry, Wilkes | 57 min |
| Jul 30, 10:18 PM EDT | Special Weather Statement | RNK | Stokes | 57 min |
| Jul 30, 10:38 PM EDT | Flash Flood Warning | RNK | Alleghany, Stokes, Surry, Wilkes | 6 hr |
| Jul 30, 11:01 PM EDT | Special Weather Statement | RNK | Wilkes | 59 min |
| Jul 30, 11:19 PM EDT | Special Weather Statement | RNK | Stokes | 41 min |
| Jul 31, 1:41 AM EDT | Areal Flood Advisory | RNK | Stokes, Surry, Wilkes, Yadkin | 2 hr |
| Jul 31, 3:46 AM EDT | Flash Flood Watch | RNK | Alleghany, Ashe, Rockingham, Stokes, Surry, Watauga and 2 more | 24 hr |
| Jul 31, 1:29 PM EDT | Areal Flood Advisory | RNK | Surry, Wilkes, Yadkin | 61 min |
| Jul 31, 2:23 PM EDT | Flash Flood Warning | RNK | Surry, Wilkes, Yadkin | 6 hr |
| Jul 31, 2:27 PM EDT | Special Weather Statement | RNK | Yadkin | 33 min |
| Jul 31, 2:30 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Wilkes, Yadkin | 60 min |
| Jul 31, 2:47 PM EDT | Special Weather Statement | RNK | Wilkes | 28 min |
| Jul 31, 2:58 PM EDT | Areal Flood Advisory | RNK | Stokes, Surry, Yadkin | 6 hr |
| Jul 31, 3:28 PM EDT | Special Weather Statement | RNK | Yadkin | 62 min |
| Jul 31, 4:03 PM EDT | Flash Flood Warning | RNK | Yadkin | 6 hr |
| Jul 31, 5:25 PM EDT | Special Weather Statement | RNK | Rockingham, Stokes | 65 min |
| Jul 31, 5:33 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 29 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.